Idaho, 2009Flash Flooding and Hail in Idaho, July 4, 2009
July 4, 2009 · NWS PIH · 4 events in 2 counties and zones
Strong thunderstorms on July 4th caused flooding in Inkom and Pocatello and large hail fell also.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $501,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms on July 4th caused flooding in Inkom and Pocatello and large hail fell also.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 4, 12:38 PM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 4, 12:38 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
138 PM MDT SAT JUL 4 2009
.DISCUSSION...UPPER RIDGING IS BECOMING THE DOMINANT FEATURE...
ALTHOUGH MONSOON MOISTURE IS STILL PRESENT OVER THE FCST AREA. MINOR
WAVES IN THE RIDGE...ALONG WITH SFC HEATING ARE DESTABILIZING THE
AIRMASS AGAIN THIS AFTN. TSTMS ARE DEVELOPING OVER THE CEN MTNS AND
THE EASTERN HIGHLANDS...AND A FEW WILL MOVE INTO THE SNAKE RIVER
PLAIN BEFORE THEY ALL DISSIPATE LATE THIS EVENING. PW VALUES NEAR
0.90 INS AGAIN THIS AFTN...ALONG WITH SLOW MOVEMENT...WILL RESULT IN
LOCALLY HEAVY RAINFALL IN SPOTS. SMALL HAIL AND GUSTY WINDS ARE ALSO
POSSIBLE.
THE UPPER RIDGE WILL DOMINATE INTO MONDAY...WITH DECREASING CHANCES
FOR TSTMS EACH DAY AS MONSOON MOISTURE DECREASES. AN UPPER TROF
MOVES INTO THE PAC NW ON MONDAY...BUT NEVER MAKES IT TO ID. DRIER SW
FLOW DOMINATES THRU THE REST OF THE FCST PERIOD...BUT HEIGHTS FALL
OVER THE PAC NW BY MIDWEEK. THIS WILL RESULT IN COOLER TEMPS
BEGINNING ON TUESDAY. HEDGES
&&
.AVIATION...LESS COVERAGE OF -TSRA EXPECTED TODAY...WILL AMEND AS
NECESSARY TO BRING IN -TSRA AS THEY APPROACH EACH AIRPORT.
CONTINUED VFR CIG/VSBY AND LIGHT WIND OUTSIDE OF -TSRA. MESSICK
&&
.FIRE WEATHER...VERY UNSTABLE AIR WITH PLENTY OF MOISTURE AVAILABLE
STILL WILL MEAN THE LAST ROUND OF SIGNIFICANT SHOWERS AND
THUNDERSTORMS. COVERAGE SHOULD BE EVEN LESS THAN YESTERDAY. UPPER
LEVEL WIND WILL INCREASE OVERNIGHT AND GUSTY WIND WILL BECOME MORE
OF A FACTOR BEGINNING MON. HUMIDITY WILL START TO DRY OUT AND
SHOULD SEE SOME RETURN OF SINGLE DIGIT RH IN LOWER ELEVATIONS.
TEMPERATURES ARE STAYING RIGHT NEAR CLIMATE NORMALS. FUELS ARE
STILL WELL FROM CURED OUT AND THUS SEE NO SIGNIFICANT FIRE DANGER.
MESSICK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 4, 3:38 AM MST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
438 AM MDT SAT JUL 4 2009
IDZ017>025-031-032-051045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
438 AM MDT SAT JUL 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
MONSOONAL MOISTURE IS EXPECTED TO TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS LATE THIS MORNING THROUGH THIS EVENING. SOME OF
THESE STORMS MAY BE STRONG AND COULD PRODUCE HEAVY
DOWNPOURS...SMALL HAIL AND WIND GUSTS TO 50 MPH. ACTIVITY IS
EXPECTED TO WEAKEN AND BECOME ISOLATED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SUNDAY. DRIER
WEATHER WILL ARRIVE ON MONDAY AND LIMIT ANY SHOWER AND
THUNDERSTORM THREAT TO ISOLATED ACTIVITY IN THE CENTRAL
MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Jul 4, 2:29 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
329 PM MDT SAT JUL 4 2009
IDZ019-042230-
TETON ID-FREMONT ID-MADISON ID-
329 PM MDT SAT JUL 4 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTHEASTERN FREMONT COUNTY IN EASTERN IDAHO
NORTHEASTERN MADISON COUNTY IN SOUTHEAST IDAHO
NORTHERN TETON COUNTY IN SOUTHEAST IDAHO
UNTIL 430 PM MDT
AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLEMENTSVILLE..MOVING EAST TOWARDS TETONIA AT 5
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
TETONIA AND FELT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4374 11143 4391 11143 4395 11105 4393 11104
4376 11104 4375 11103 4368 11104
TIME...MOT...LOC 2128Z 274DEG 5KT 4382 11133
WYATTLocal storm report, Jul 4, 2:32 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
332 PM MDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 1 WSW ELBA 42.25N 113.56W
07/04/2009 M0.50 INCH CASSIA ID TRAINED SPOTTER
&&
PANGELSpecial weather statement, Jul 4, 2:54 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
354 PM MDT SAT JUL 4 2009
IDZ017-020-042245-
BUTTE ID-BLAINE ID-
354 PM MDT SAT JUL 4 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
UNTIL 445 PM MDT
AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF CRATERS OF MOON..MOVING
SOUTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN BUTTE COUNTY...
RURAL EASTERN BLAINE COUNTY...
LAT...LON 4351 11351 4352 11350 4350 11300 4322 11301
4322 11344
TIME...MOT...LOC 2154Z 309DEG 5KT 4342 11332
WYATTSpecial weather statement, Jul 4, 3:35 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
435 PM MDT SAT JUL 4 2009
IDZ022-042315-
ONEIDA ID-CASSIA ID-
435 PM MDT SAT JUL 4 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO
UNTIL 515 PM MDT
AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BLACK PINE..MOVING SOUTHEAST
AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
BLACK PINE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4218 11320 4216 11292 4200 11279 4200 11319
TIME...MOT...LOC 2235Z 313DEG 10KT 4210 11311
WYATT
Flash Flood, Bannock
- When
- July 4, 3:45 PM MST to 8:00 PM MST
- Where
- Bannock County, 1 mi W of Inkom to 1 mi S of Inkom
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 42.800, -112.270
Over one inch of rain in less than one hour near Inkom and the runoff caused the Rapid Creek and Portneuf River to exceed their banks. Extensive flooding occurred throughout the city of Inkom. About 30 homes and businesses flooded with as much as 5 to 12 inches of standing water in them. Jackson Creek Road was washed out. Bannock County was declared a disaster area by 3 pm MDT on July 4th.
Flash Flood, Cassia
- When
- July 4, 4:00 PM MST to 6:00 PM MST
- Where
- Cassia County, 2 mi N of Almo to 5 mi S of Almo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.129, -113.630
Birch Creek came out of its banks flooding and closing a local road northeast of Almo.
Hail, Bannock
- When
- July 4, 6:20 PM MST to 6:45 PM MST
- Where
- Bannock County, Pocatello
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.870, -112.430
Flash Flood, Bannock
- When
- July 4, 6:20 PM MST to 8:00 PM MST
- Where
- Bannock County, 1 mi W of Pocatello to 2 mi E of Pocatello
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.870, -112.450
Over 1 inch of rain in less than an hour caused minor street flooding throughout the city of Pocatello. The Red Lion Hotel reported standing water inside their establishment.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 4, 20091 death · 26 injured · 1 event
- Flash Flooding and Hail in Tennessee, July 4 to 5, 20091 death · $70,000 · 50 kt wind · 10 events
- Flash Flood and Lightning Strike in New Mexico, July 4, 20091 death · 6 injured · $2,000 · 2 events
- Lightning Strike in Montana, July 4, 20091 death · 1 event
- Tornadoes and Damaging Winds in Kentucky, July 4, 2009$221,000 · EF1 · 14 events
- Flash Flooding and Flooding in Iowa, July 4, 2009$285,000 · 20 events
- Flash Flooding and Hail in Wyoming, July 4, 2009$550,000 · 1 in hail · 5 events
- Damaging Winds in Missouri, July 4, 2009$170,000 · 65 kt wind · 2 events
- Flooding in Iowa, July 4 to 8, 2009$50,000 · 3 events
- Lightning Strike in Maine, July 4, 2009$50,000 · 1 event
- Damaging Winds and Lightning Strikes in Tennessee, July 4, 2009$31,000 · 55 kt wind · 4 events
- Damaging Winds in Texas, July 4, 2009$25,000 · 77 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191475, 191469, 191464, 191478.